Aa
Aa
A
A
A
Close
Avatar universal

Endotrachael Ventilator Weaning

Patient was admitted to hospital for COPD exacerbation. Intubated for 14 days. Patient was on at one point Ketamine, Versed, Fentanyl, and Precedex to control breathing and maintain positive cooperation with ventilator. Day 10, medications are beginning to be reduced. Patient only on 200mg Fentanyl and 16mg versed. Patients eyes are open but not responsive to commands, will not squeeze will not blink on command. Patient is 63 YO female ~250 pounds 5’7. All organs functioning with no issues(except lungs). Hear CT is negative, lung CT negative. Still unable to be completely taken off sedation due to some breathing inconsistencies but DRs are saying she should be responding at this stage. Is it normal for a patient who’s been sedated so long to be unresponsive? Could it just take some time for the medication to ware off? Is it possible that she’s still highly sedated and does not understand commands yet. Nobody seems to know why she’s not responding. But she has brain function. She coughs, she blinks if you put your finger too close to her eye. So she can obviously understand. Is it possible that her body just doesn’t have any feelings at this point. I would like an opinion from the neurology side of things because the ICU doctors have no idea what’s causing this.
1 Responses
Sort by: Helpful Oldest Newest
Avatar universal
We're not neurologists here, but if she's in an ICU, she's being seen by every specialist she needs to be seen by.  Now, not all docs are equally good at what they do and not all hospitals are equally good, but if she's had brain function tested she is getting neurological care.  Know that different individuals react differently to the same treatment, and that the condition they come into the hospital with differs as well.  You're also talking about a woman who isn't super old yet but getting there, and she is quite overweight, which is probably the greatest risk factor for this problem, so there's that.  What we've all learned that we'd all rather not have learned with covid pneumonia is that ventilators aren't easy to recover from being on.  If you've gotten so sick you can't breathe without help, there's all kinds of things the body does to protect the person that shuts some things down.  It can take time for those things to come back on again, or sometimes they just reach a point where the body isn't strong enough to do that.  Blinking  is a reflex, not indicative of high brain function.  So is coughing.  When you say nobody seems to know why she's not responding, know also that nobody actually understands the brain or the human body.  There are things we've learned and much we haven't, more that we haven't.  So everything is possible at this point, to answer your question.  It could be she's just taking some time to clear.  It's always possible strong medication can cause bad outcomes.  If her lungs are still not functioning well, she's been and still is oxygen deprived, and nobody knows until she wakes fully if that deprivation caused permanent damage.  Which leaves you with two options, the same options all of us are left with when we end up in critical care at a hospital.  Either you wait and have confidence in the doctors who work at that hospital, or you don't have confidence in them and need to consult with better docs if you can afford that.  Know that most local hospitals especially not in urban settings near major universities are usually not staffed with the highest qualified professionals in the same way Apple can afford to hire more qualified people than a living room startup.  Money talks.  If it were me, that's how I"d decide -- if I trust the hospital I wait.  If I don't, I try to find better care.  Peace.
Helpful - 0
1 Comments
Thank you for the lengthy response. Yes I’m fully aware. But she hasn’t been evaluated by a neurologist, I asked the doctors and they said at this point they don’t think it’s necessary. They also want to do a trach. I’ve spoken to a neurologist who told me she should be evaluated by a neurologist first before doing the trach because it’s possible that she just needs more time to wean off the medications. Thanks again for the response
Have an Answer?

You are reading content posted in the Neurology Community

Top Neurology Answerers
620923 tn?1452915648
Allentown, PA
5265383 tn?1483808356
ON
1756321 tn?1547095325
Queensland, Australia
1780921 tn?1499301793
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease